Intimacy and sexual activity
If you're recovering from a heart attack you may be wondering when your relationship - and your sex life - will return to 'normal'.
Psychologist Marie Young, explains how to know when its safe to return to sexual activity.
When can I have sex after a heart attack?
The amount of energy it takes to have sexual intercourse is roughly the same as climbing a couple of flights of stairs or walking at a brisk pace. So, as a general rule, if you can walk briskly or climb a couple of flights of stairs without chest pain or getting breathless then you're probably safe to have sex.
Generally it is a good idea to resume sex after a heart attack when you feel comfortable to do so - probably about two to four weeks after the event. Sometimes the longer you leave it, the harder resuming sexual activity becomes.
If you have had chest surgery, it's best to wait until your breastbone has healed (usually four to six weeks). Try to avoid positions which put pressure on your chest.
It is a good idea to take things easy when you first start having sex again after a heart attack.
Tips to resume sexual activity gradually:
- Avoid sex within two hours of eating a heavy meal or having a lot of alcohol.
- Choose a time when you're rested and relaxed, start slowly and let intimacy build before starting intercourse.
- Find a comfortable position, ask your partner to take a more active role.
- Ensure the room and bed is warm.
- If sex brings on angina attacks use your nitrate spray prior to making love (But remember it's dangerous to use GTN spray with certain erectile dysfunction medication).
Safe sex positions
It's best to try your usual sexual positions initially, assuming they are comfortable. If it's still early days, positions that require less exertion could be a good place to start, such as:
- missionary position
- sitting position.
If you've had surgery avoid positions that put pressure on the site of your wound.
Sex is no different from any other kind of exercise. It is good for your heart. Getting sexually aroused will not hurt you. Nor will an orgasm. If you can walk briskly or climb a couple of flights of stairs without problem, then the risk of having a heart attack while having sex is very low.
Stop sex if you experience any heart attack warning signs. If you have breathlessness or chest discomfort during sex discuss the issue with your GP.
If you're having problems with your sex life after a heart attack, such as erectile dysfunction or vaginal dryness, remember you're not alone. Many studies have shown that sexual dysfunction is a common problem after a heart attack or a heart disease diagnosis. Talking to your partner and your GP can help to resolve these issues.
A lot of men with heart disease have problems with erections (impotence). These problems may have started before your heart attack or they may have started after the event.
Medications for erectile dysfunction, such as viagra or avigra, should be taken with caution when using heart medications. Discuss them with your health professional before use.
Glyceryl Trinitrate (GTN) spray, which is used to manage angina, interacts significantly with all medications used for erectile dysfunction. This combination can cause a large drop in blood pressure resulting in dizziness, fainting or even a heart attack. You should not use GTN spray within 24 hours of taking erectile dysfunction medication. If presenting with chest pain you must inform medical staff if you have used erectile dysfunction medication within the last 24 hours.
Erectile dysfunction has a wide range of possible causes. Some are physiological and others are not psychological. Often the erection problems will result from a combination of factors. The causes can include:
- Blocked arteries (artherosclerosis)
- High blood pressure
- High cholesterol
- Prescribed medications such as beta blockers
- Emotional stress or anxiety
- Relationship problems
- Depression or other mental health illnesses
It's really important to talk to your GP if you're having erection problems. If medication is the cause, your doctor may be able to adjust the dose. Your doctor may also be able to prescribe you medication to help with your erectile dysfunction.
Other things you can do to improve your erection include:
In the same way that heart disease can cause erectile dysfunction in men, it can also cause problems for women as well. Although there is less research on the impact on women, some studies have shown that heart disease can reduce blood flow to a woman's genital area resulting in decreased arousal, lack of vaginal lubrication and increased difficulty in reaching orgasm. In turn this may result in painful sex for women. Some heart medications may also result in a lack of interest in sex or problems with vaginal lubrication.
It's a good idea to discuss any problems you may be having with your GP. Over the counter remedies for vaginal dryness can be purchased from your pharmacy or supermarket.
Rebuilding intimacy after a heart attack
It's very common for people and their partners to feel nervous about having sex after a heart attack. You may wonder if you're safe to have sex. Equally it's common for partners to worry about damaging the other person.
If one partner tries to avoid sex, or is less willing than usual, the other can feel rejected or angry. They may feel that they are no longer attractive or loved.
If you can, it is best to talk honestly with your partner about your feelings and take the time to ask how they are feeling. Take things slowly.
Even if you're not feeling ready for sexual intercourse, maintaining or rebuilding the intimacy of your relationship is important.
Tips to help build intimacy:
- Kissing, cuddling, touching and being touched helps people to feel loved.
- Communication is important. Talk about how you're feeling and remember to tell your partner how you feel about them. If you're feeling worried or anxious about the way your body has changed, talking about it with your partner can help.
- Improving your fitness with exercise and taking time with your appearance can also help you to feel better about yourself.
You may also find that you have lost interest in sex. Sometimes this loss of libido can be a result of medication you are on. In other cases it may be a result of stress or anxiety. If you find that your libido doesn't return you should discuss the problem with your GP.
Kaya C, Yilmaz G, Nurkalem Z, Ilktac A, Karaman MI. Sexual function in women with coronary artery disease: a preliminary study. Int J Impot Res. 2007;19(3):326–9. [PubMed]
Lunelli RP, Rabello ER, Stein R, Goldmeier S, Moraes MA. Sexual activity after myocardial infarction: taboo or lack of knowledge. Arq Bras Cardiol. 2008;90(3):156–9. [PubMed]
Sexual dysfunction and cardiovascular diseases: a systematic review of prevalence
Elisabete Rodrigues Nascimento,I Ana Claudia Ornelas Maia,I Valeska Pereira,I Gastão Soares-Filho,I Antonio Egidio Nardi,I,II and Adriana Cardoso SilvaI,II,III